Kansas, 2021

Hail in Kansas, September 7, 2021

September 7, 2021 · NWS SGF · 1 event in 1 county or zone

An isolated strong to severe storm produced up to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong to severe storm produced up to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 7, 5:37 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 7, 5:37 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
637 PM CDT Tue Sep 7 2021

...00Z Aviation Discussion Update...

.SHORT TERM...(This evening through Wednesday)

It was a warm and dry day across extreme southeast Kansas and the
Missouri Ozarks. A modified Gulf airmass was in place while
southwest breezes provided some comfort to those participating in
outdoor activities.

A large summertime high was positioned over the intermountain
west with broad troughing across the eastern half of the conus.

A weak cold front positioned across northeast Kansas and northwest
Missouri will approach the region this evening, and trigger
scattered showers and thunderstorms. A modest cape-shear
combination will limit the intensity of these storms, while thin
moisture content will limit the number of storms.

Not all locations will experience rain this evening. A strong
storm or two will be possible given a ribbon of mixed layer cape
of around 2000 within a deeply sheared airmass of around 30 knots.

Storms will end around midnight tonight as a shot of dry
continental air spreads across the area. Overnight lows will drop
into the 50s and 60s.

For Wednesday, fantastic weather is expected with highs only in
the low to mid 80s.

.LONG TERM...(Thursday through Tuesday)

The summertime high out west will gradually shift east throughout
the week, bringing a warming trend to the Ozarks while keeping
conditions mostly dry. Highs in the 80s are expected through
Thursday, with 90 degree temps coming back by Friday and through
the weekend.

There is a weak signal that convection could develop along the
periphery of the summertime high Thursday night into Friday
morning that may spread into the Ozarks. The chances of this
occurring appear to be pretty low.

Medium range models flatten out the ridge early next week which
could cool temps down a bit.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CDT Tue Sep 7 2021

A broken line of scattered thunderstorms has developed along a
cold front over southeast Kansas and western Missouri early this
evening. As the front moves southeast throughout the
evening, this scattered thunderstorm activity will push through
the TAF sites mainly between 01Z to 06Z. Confidence was not high
enough in seeing thunderstorms direct impact any of the TAF sites,
so have opted to include VCTS at KJLN and VCSH at KSGF/KBBG to
cover the convection threat.

Southwest winds ahead of the front this evening will quickly shift
to northerly around 5 to 10 mph late this evening and tonight
before increasing to around 10 knots with gusts to 15 to 20 knots
for Wednesday. VFR conditions are expected after the front passes
through late this evening through the end of the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Rothstein
Hazardous weather outlook, Sep 7, 5:58 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
658 PM CDT Tue Sep 7 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
658 PM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Isolated to scattered thunderstorms are developing this evening
along an approaching cold front. A few strong to severe storms
will be possible, with the main threats being hail up to the size
of quarters, wind gusts up to 60 mph, and frequent cloud to
ground lightning with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Afternoon heat index values in the middle 90s will become
increasingly likely by the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Special weather statement, Sep 7, 5:24 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
624 PM CDT Tue Sep 7 2021

KSZ073-080000-
Bourbon KS-
624 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of Bourbon County
through 700 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mound City, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Scott...                     Marmaton...
Uniontown...                      Fulton...
Redfield...                       Mapleton...
Hammond...                        Devon...
Harding...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 9498 3804 9461 3776 9462 3773 9488
      3784 9500
TIME...MOT...LOC 2324Z 351DEG 21KT 3803 9487

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Burchfield

The radar

The Springfield radar (KSGF), 135 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
September 7, 6:55 PM CST
Where
Crawford County, 3.89 mi SW of Girard
Measured
1 in hail
Reported by
Public
Coordinates
37.460, -94.900

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973898.